INTELLECTUAL PROPERTY NOTICE

*ALL information on this website is the intellectual property of the blog/website owner! Unauthorized use is prohibited. If you see something you'd like to repost or share, please email me and ask first. This includes but is not limited to all text, information, and photos on the blog. Thank you!*

**Disclaimer**

**I am not a medical professional and the information on this blog is not to be construed as medical advice of any kind. ALWAYS consult with your child's doctor before making any kind of changes to his/her treatment, feeding schedule, etc.**


Friday, May 13, 2011

Public Service Announcement: PAY ATTENTION TO MEDICATIONS!!

I know I joke a lot and I try to keep things light, but I'm being completely serious here. This is especially for anyone who has a child that's on multiple long-term medications. We had a close call today with what could have been a serious overdose if I hadn't been paying attention.
Raya has been on Neurontin for about a year now. Up until this last month, there wasn't a generic for it. It came in a delightful strawberry-scented liquid that was a solution of 250mg/5ml. Her current dose is 2ml twice a day, so she's getting 100mg of the medication twice a day. At her last appointment, I had the doctor rewrite all of her prescriptions for me because we were out of refills. I had the neurontin filled this week and went to pick it up yesterday. Normally, we get a small bottle with 120ml in it, but the lady pulled out 2 HUGE bottles with a total of 600ml.

New bottles on the left, old bottle on the right. HUGE DIFFERENCE!

Naturally, I asked why we suddenly had these enormous bottles and she said it was because the generic came in a different concentration so Raya would need 10ml (2 teaspoons) twice a day instead of 2ml (less than half a teaspoon). (I would also like to know whose bright idea it was to make it BLACK LICORICE flavored. Like ANY kid is going to want to ingest that!) It still seemed a little odd to me but I couldn't remember what her previous concentration had been (she has 4 meds all in different concentrations so I forget which is which) so I took it home and put it in the fridge. This morning, I was getting ready to give her meds and noticed that the small bottle that's almost empty, DOES have the same concentration as the new stuff. In other words, if I had given her the new stuff according to the directions on the new bottle, she would have gotten 1000mg instead of 200mg, which is 5 TIMES what her dose is SUPPOSED to be. That is a HUGE difference, and goodness knows what may have happened to Raya if I had just gone with what the pharmacist said and what the label said and given her the 5x higher dose.
I'm not laying blame and surprisingly I'm not angry at anybody because there were several factors involved here. I shouldn't have asked the doctor at the last second to write refills, she should have made sure she was writing them correctly, and the pharmacist should have picked up on the sudden 400mg/dose increase and verified it w/the doctor to be sure it was right. So like I said, I'm not angry at anybody, I just wanted to remind parents out there that it is ALWAYS a good idea to DOUBLE CHECK every time you pick up meds from the pharmacy to make sure that things haven't changed unless they were supposed to. You can't do that unless you know ALL of the details of your child's medications. You need to know the concentration of the medication, dose they receive, and how many MG of the medication they receive, not just how many ML are in the dose. This could have been a disaster for us if I hadn't noticed that the neurontin & gabapentin DID have the same concentration, unlike what the pharmacist told me, and made several phone calls to figure out what was going on. A parent is a child's strongest advocate.
On the bright side, gabapentin has a 1 year expiration date so I won't have to refill her prescription until October. :)

2 comments:

  1. Wow! This past week my daughter was coughing a lot so I ask the doc for cough syrup. He wrote up the prescription, I went to get it and the pharmacist said that that particular cough syrup is on the "BLACK LIST" it is only given to kids 16 and older and even then with caution. Kids have died from taking it.
    I am so thankful for pharmacist's that pay attention.

    ReplyDelete

All comments will require approval from blog owner prior to being published.

Related Posts Plugin for WordPress, Blogger...